Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 238, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2015, 9:10 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2015, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 21, 2015, 10:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:15 PM CDT | TSTM WND DMG | 6 Nnw Knowles, NM | SEVERAL POWER POLES DOWN JUST WEST OF NM 132 AND NM 133. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960
WUUS54 KMAF 220210
SVRMAF
NMC025-TXC165-220315-
/O.NEW.KMAF.SV.W.0238.150822T0210Z-150822T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 PM CDT FRI AUG 21 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
GAINES COUNTY IN WESTERN TEXAS...
* UNTIL 1015 PM CDT/915 PM MDT/
* AT 909 PM CDT/809 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NEAR LOOP TO NEAR HOBBS...MOVING SOUTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOBBS...SEMINOLE...DENVER CITY...SEAGRAVES...LEA COUNTY REGIONAL
AIRPORT...KNOWLES...HUMBLE CITY...HIGGINBOTHAM...ASHMORE...FAIRVIEW
IN GAINES COUNTY...GAINES COUNTY PARK...NADINE...CEDAR LAKE...
GAINES COUNTY AIRPORT...LOOP...PAYNES CORNER...MONUMENT...SEAGRAVES
AIRPORT...MCKENZIE LAKE AND INDUSTRIAL AIRPARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3302 10306 3296 10306 3296 10221 3267 10221
3254 10268 3253 10326 3271 10327 3303 10325
TIME...MOT...LOC 0209Z 333DEG 21KT 3297 10244 3270 10317
HAIL...<.75IN
WIND...60MPH
$$
821 follow-up statement
734
WWUS54 KMAF 220239
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 PM CDT FRI AUG 21 2015
NMC025-TXC165-220315-
/O.CON.KMAF.SV.W.0238.000000T0000Z-150822T0315Z/
LEA NM-GAINES TX-
939 PM CDT FRI AUG 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR EAST CENTRAL LEA AND GAINES COUNTIES...
AT 938 PM CDT/838 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR CEDAR LAKE TO NEAR NADINE...MOVING SOUTHEAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOBBS...SEMINOLE...DENVER CITY...SEAGRAVES...HIGGINBOTHAM...
ASHMORE...FAIRVIEW IN GAINES COUNTY...GAINES COUNTY PARK...NADINE...
CEDAR LAKE...GAINES COUNTY AIRPORT...LOOP...PAYNES CORNER...SEAGRAVES
AIRPORT AND MCKENZIE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3286 10311 3297 10306 3296 10306 3296 10221
3267 10221 3254 10268 3253 10317
TIME...MOT...LOC 0238Z 333DEG 21KT 3284 10236 3257 10309
HAIL...<.75IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:58 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 21, 8:58 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 858 PM CDT FRI AUG 21 2015 .UPDATE... Increasing chance of thunderstorms over the Permian Basin, particularly northwestern parts. && .DISCUSSION... By mid-evening, a complex of thunderstorms was pushing out of southeast New Mexico and the southern plains into the northern Permian Basin. Some of these storms have produced damaging wind gusts. Moderate instability and shear exist in advance of this system as it pushes southeast ahead of a weak shortwave. Aided by mid-evening low level jet, storms should be sustained through late evening and possibly beyond midnight. && .PREV DISCUSSION... /issued 548 PM CDT FRI AUG 21 2015/ DISCUSSION... The latest Aviation Discussion is included below. AVIATION... Will carry VFR conditions at all area terminals, for the most part. Thunderstorms will be possible overnight, but probabilities are not very high for any given location. For now, will include TSRA at KFST, and update accordingly at the rest of the terminals. Gusty winds of 30 to 40kt will be possible with any storms. PREV DISCUSSION... /issued 242 PM CDT FRI AUG 21 2015/ Current satellite shows cumulus forming in the Davis Mountains but the radar shows there is little vertical development at this time. Continued surface heating will cause isolated to widely scattered TS to form later this afternoon and evening with perhaps some isolated storms developing along a weak surface trough in southeastern New Mexico. Models are showing a convective complex rolling south out of the panhandle and south plains tonight which may affect the northern Permian Basin before dissipating, therefore have the highest PoPs tonight from the Davis Mountains north into southeast New Mexico and east towards Snyder with lower Pops to the south and east. An upper ridge will begin to reassert itself tomorrow with highs near 100 for most locations. Fortunately we are beginning to get into that time of year when amplifying ridges to our west dislodge cooler air from the north and send a cold front our way and that will happen Sunday into Monday with cooler temperatures expected as well as an increase in rain chances, especially along the frontal boundary. Then, in a manner often seen during the past month, the upper ridge will drift slight east ending rain chances by the middle of next week and sending highs back above normal for the latter half of the forecast period. Hennig && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 99 75 94 / 30 10 10 20 CARLSBAD NM 72 101 72 89 / 30 20 30 40 DRYDEN TX 74 101 75 96 / 10 10 10 10 FORT STOCKTON TX 74 100 74 95 / 10 20 20 20 GUADALUPE PASS TX 69 92 69 83 / 30 20 30 40 HOBBS NM 70 98 71 88 / 30 20 30 40 MARFA TX 65 90 64 87 / 30 30 30 30 MIDLAND INTL AIRPORT TX 74 100 74 96 / 30 10 10 20 ODESSA TX 74 100 75 95 / 20 10 20 20 WINK TX 75 103 76 98 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05
Hazardous weather outlook, Aug 21, 2:58 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT FRI AUG 21 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 258 PM CDT FRI AUG 21 2015 /158 PM MDT FRI AUG 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH THE EVENING HOURS OVER THE DAVIS MOUNTAINS SOUTH ACROSS THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING FROM THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN. THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS NEAR 50 MPH AND SMALL HAIL. BRIEF HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THIS WEEKEND. ON SATURDAY...THE BEST CHANCES FOR THUNDERSTORMS WILL BE FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO. THUNDERSTORM CHANCES EXPAND EASTWARD ON SUNDAY...OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS...BRIEF HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THIS ACTIVITY. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD KEEP AN EYE TO THE SKY AND KEEP TABS ON CHANGING WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 21, 4:47 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI AUG 21 2015
TXZ075-081-212245-
BIG BEND AREA-PECOS-
447 PM CDT FRI AUG 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES...
AT 446 PM CDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF
BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... SIERRA MADERA AND PORTIONS OF HIGHWAY
385...18 TO 25 MILES SOUTH OF FORT STOCKTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3061 10306 3067 10288 3042 10269 3032 10280
3027 10296
TIME...MOT...LOC 2146Z 334DEG 16KT 3057 10295
67Special weather statement, Aug 21, 7:42 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 742 PM CDT FRI AUG 21 2015 TXZ081-220145- BIG BEND AREA- 742 PM CDT FRI AUG 21 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREWSTER COUNTY... AT 741 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF MARATHON...MOVING SOUTHWEST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BIG BEND AREA COUNTY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 2996 10337 3016 10333 3015 10319 2996 10305 TIME...MOT...LOC 0041Z 025DEG 6KT 3010 10324 67
Local storm report, Aug 21, 7:50 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 SW TATUM 33.23N 103.34W
08/21/2015 M61 MPH LEA NM MESONET
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:42 PM CDT | Special Weather Statement | MAF | Brewster | 63 min |
| Aug 21, 9:34 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 56 min |
| Aug 22, 4:12 PM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| Aug 22, 4:39 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 22, 4:43 PM CDT | Special Weather Statement | MAF | Jeff Davis | 62 min |
| Aug 22, 4:45 PM CDT | Special Weather Statement | MAF | Brewster | 60 min |
| Aug 22, 6:21 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Aug 21, 7:22 PM CDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 21, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| Aug 21, 10:03 PM CDT | Special Weather Statement | MAF | Eddy | 57 min |
| Aug 21, 10:10 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 18 min |
| Aug 21, 11:00 PM CDT | Special Weather Statement | MAF | Lea | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.